Alert archive / Nebraska / Red Flag Warnings in 2020

Red Flag Warning 8, NWS North Platte, NE

April 9, 202015 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Apr 9, 2020, 3:47 AM CDT for 15 counties in Nebraska. It took effect at Apr 9, 2020, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2020, 3:47 AM CDT (08:47 UTC)
In effect from
Apr 9, 2020, 12:00 PM CDT
Expired
Apr 9, 2020, 8:00 PM CDT
In force
8 hr
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Frontier County, NE, Garfield County, NE, Holt County, NE, Hooker County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Rock County, NE, Thomas County, NE, Wheeler County, NE

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

782 
WWUS83 KLBF 090847
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
347 AM CDT Thu Apr 9 2020

...CRITICAL FIRE WEATHER CONDITIONS TODAY FOR THE EASTERN 
SANDHILLS AND CENTRAL NEBRASKA...

.Low relative humidity as low as 15 to 20 percent will combine 
with northwest winds of 20 to 30 mph with gust to 35 mph to create
critical fire weather conditions this afternoon and early 
evening.

NEZ209-092300-
/O.NEW.KLBF.FW.W.0008.200409T1700Z-200410T0100Z/
Loup Rivers Basin-
347 AM CDT Thu Apr 9 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN 
SANDHILLS AND CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning gusty winds and low relative humidity, which is in 
effect from noon today to 8 PM CDT this evening.

* Affected Area...In NEZ209...Fire Weather Zone 209 Loup Rivers 
  Basin.

* Winds...Northwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 15 to 20 percent.

* Temperatures...Highs around 50.

* Lightning...None expected.

* Impacts...Any fires that develop may spread rapidly and be 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
2 follow-up statements
629 
WWUS83 KLBF 091517
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
1017 AM CDT Thu Apr 9 2020

...CRITICAL FIRE WEATHER CONDITIONS TODAY FOR THE SANDHILLS AND 
CENTRAL NEBRASKA...

.Relative humidity as below 20 percent will combine with 
northwest winds gusting above 35 mph to create critical fire 
weather conditions this afternoon and early evening.

NEZ206-219-100100-
/O.EXA.KLBF.FW.W.0008.200409T1700Z-200410T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-Loess Plains-
1017 AM CDT Thu Apr 9 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS FOR FIRE ZONES 206 AND 219...

The National Weather Service in North Platte has issued a Red
Flag Warning, which is in effect until 8 PM CDT this evening.

* Affected Area...In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ219... 
  Fire Weather Zone 219 Loess Plains.

* Winds...North 15 to 25 mph with gusts up to 40 mph.

* Timing...The lowest humidity and strongest winds are expected
  mid to late afternoon.

* Relative Humidity...As low as 18 percent.

* Temperatures...Upper 40s in the northern Sandhills, mid 50s in
  southwest Nebraska.

* Lightning...None expected.

* Impacts...Any fires that develop may spread rapidly and be 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ209-100100-
/O.CON.KLBF.FW.W.0008.200409T1700Z-200410T0100Z/
Loup Rivers Basin-
1017 AM CDT Thu Apr 9 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN SANDHILLS AND
CENTRAL NEBRASKA...

* Affected Area...In NEZ209...Fire Weather Zone 209 Loup Rivers 
  Basin.

* Winds...North 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 18 percent.

* Temperatures...In the mid to upper 40s.

* Lightning...None expected.

* Impacts...Any fires that develop may spread rapidly and be 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
014 
WWUS83 KLBF 100107
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
807 PM CDT Thu Apr 9 2020

...CRITICAL FIRE WEATHER CONDITIONS NO LONGER EXPECTED...

NEZ206-209-219-100215-
/O.EXP.KLBF.FW.W.0008.000000T0000Z-200410T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Loess Plains-
807 PM CDT Thu Apr 9 2020

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 206 AND 209 AND 219...

The Red Flag Warning was allowed to expire attributable to the
combination of cooling temperatures by 5 to 10 degrees, rising
humidity, and winds lessening. Fire weather conditions are no 
longer critical with humidity improving by 5 to 15 percent over 
the last three hours and wind gusts now under 25 mph. 

$$

ET

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 9, 3:22 AM CDT, 25 minutes earlier.

Area forecast discussion, Apr 9, 3:22 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
322 AM CDT Thu Apr 9 2020

.SHORT TERM...(Today through Friday)
Issued at 320 AM CDT Thu Apr 9 2020

A reinforcing cold front will bring slightly cooler air in for
today, with highs from the upper 40s to around 50 north, to near
55 southwest. Northwest winds 20 to 35 will be across the
northeast half of the area, while winds will be much lighter at 10
to 15 mph across the eastern panhandle and far southwestern
areas.

As surface high pressure moves into eastern Kansas and Missouri
tonight, a light south wind will return after midnight. Clear
skies and a dry airmass will allow lows to fall into the mid and
upper 20s.

A strong warmup on Friday ahead of a cold front moving into the
Northern High Plains. Highs to return to the upper 60s and lower
70s west and upper 50s to lower 60s east. A south to southwest
wind 10 to 20 mph, with gust to 35 mph across the east will make
it breezy at times.

.LONG TERM...(Friday night through Wednesday)
Issued at 320 AM CDT Thu Apr 9 2020

As the nose of warm air aloft pushes east from southwest into
central and eastern Nebraska, a slight chance for showers portions
of southwest into central Nebraska. The activity looks quite
isolated, and an isolated thunderstorm is also possible. A fairly
strong cold front will also drop south into northeast Wyoming and
northwest South Dakota late Friday night.

The upper flow pattern will become very active Saturday through
Wednesday. A strong upper trough will drop will drop southeast
through Montana and Idaho on Saturday, as surface low pressure
deepens from eastern CO into far southeast Wyoming. This will
bring increasing baroclinicity as the leading edge of an arctic
front extends from central Wyoming into the northwest Sandhills by
00Z Sunday. Increasing chances for rain showers in the afternoon,
especially the western Sandhills.

As the upper trough drops into the Central High Plains Saturday
night, a coupled upper jet will bring upper level divergence to
western Nebraska. Some modest instability will support convective
showers ahead of an arctic cold front dropping quickly southeast
thorugh the area overnight. This will bring a quick changeover to
snow near and behind the front.

Deterministic models have increased QPFs Saturday night as high as
0.50 to 0.75 inch, with the GFS Ensemble mean from about 0.30 to
0.50 inch. Northeast winds will become strong after midnight, at
20 to 30 mph and gusty, then north 20 to 30 mph and gusty Sunday.
Rain to changeover to snow Saturday night, with most areas
increasing to categorical POPS (80 percent or greater).

Snow likely Sunday morning, diminishing or ending in the
afternoon. Additional snow accumulations are possible. While its
too early to determine exact snowfall amounts, at this time,
snowfall amounts for Saturday night only are 2 to 4 inches
northwest Sandhills and up to 2 inches further south and east.
Altogether, this system will be capable of produce up to 6 inches
over the northwest Sandhills, with lesser amounts to the south and
east. Much colder Sunday with highs only in the 30s.

A large upper trough will extend across the entire Continental
U.S. by Monday. This is an unusual synoptic pattern, and will
bring a prolonged period of below normal temperatures Monday
through Wednesday (days 5 through 7), and well beyond that
through day 14, per the latest 8 to 14 day outlook from WPC.

Highs Monday will remain in the low to mid 30s northwest and upper
30s southeast, moderating to the mid 40s Wednesday.

There will be low chances for light snow, or light rain across
southwestern areas Sunday night through Tuesday, although the best
chances will be to our west over the mountains and adjacent
plains of Wyoming and Colorado.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1211 AM CDT Thu Apr 9 2020

Winds will be the main aviation concern for today. Northwest winds
will gust to around 25KT at KVTN from 13Z until 22Z, and at KLBF
from 17Z until 22Z. Skies will remain largely clear today into
this evening. An area of broken cloudiness near 8K feet AGL may
develop from the panhandle through southwest Nebraska this
morning. Although cloudiness has yet to develop, have included
BKN080 at KLBF from 12Z until 18Z.

&&

.FIRE WEATHER...
Issued at 320 AM CDT Thu Apr 9 2020

Critical to near critical fire weather conditions will develop by
noon CDT today through this afternoon and early evening as winds
increase and very dry air works into the region.

Although afternoon temperatures will be cooler and closer to
seasonable normals from the upper 40s to around 50 north to near
55 southwest, dewpoints this afternoon will range near 10 above
with some upper single digits. This will create minimum RH values
as low as 17 to 22 percent across much of the area. Strong
northwest winds will allow gusts to reach up to 35 mph, strongest
for areas east of Highway 83. Due to the combination of low RH and
winds, Fire Weather Zone 209 will be included in a Red Flag
warning from noon to 8 pm CDT. The remaining fire weather zones
will see elevated to near critical conditions.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Roberg
FIRE WEATHER...Roberg
Hazardous weather outlook, Apr 8, 2:50 PM CDT, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
250 PM CDT Wed Apr 8 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-092000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
250 PM CDT Wed Apr 8 2020 /150 PM MDT Wed Apr 8 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Elevated Fire Weather conditions are expected to develop across
portions of the eastern Sandhills into north central Nebraska.
The combination of strong winds and low humidity values may be
favorable for rapid fire spread.

Scattered general thunderstorms are possible Saturday afternoon
across large portions of southwest and north central Nebraska as
a cold front moves through the area. As temperatures fall through
Saturday afternoon and evening, rain will transition to snow
overnight into early Sunday morning. Light snow will continue
through much of the day on Sunday with light accumulations
possible across western Nebraska. Stay tuned to later forecasts
regarding this potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Jurgensen

Nearby

Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.